Hail, Trempealeau
- When
- April 12, 2:20 PM CST
- Where
- Trempealeau County, 0.85 mi NW of Trempealeau
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.010, -91.440
Two rounds of severe storms moved across western Wisconsin on April 12th. The first round occurred in the afternoon as storms producing large hail moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two rounds of severe storms moved across western Wisconsin on April 12th. The first round occurred in the afternoon as storms producing large hail moved across the area. Quarter to walnut sized hail fell from Galesville (Trempealeau County) east to New Rome (Adams County). The second round occurred in the evening as more severe storms moved through. These storms blew the roof off a barn near Tomah (Monroe County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 1:55 PM CST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Tue Apr 12 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 254 PM CDT Tue Apr 12 2022
Key Messages:
- Gusty winds/scattered storms late this afternoon with hail
potential
- Severe weather risk this evening/tonight, highest west of the
MS River
- Strong, gusty winds likely on Thursday
Tonight: Severe Storm Risk
The main focus late this afternoon and tonight remains on severe
storm potential. Preceding the surface low, gusty S/SE winds have
developed in conjunction with strengthening low-level flow. Gusts
have locally reached 45 to 50 mph in some areas so did issue a short
wind advisory for areas west of the MS River. Additionally, showers
and storms will continue to translate northeast with a slug of
strong mid-level warm advection on the edge of the elevated
instability axis through late afternoon. With the steepening mid-
level lapse rates, any storms may produce some hail, with a few
storms likely to produce hail to 1"+.
Heading into this evening, the filling surface low will lift from
eastern NE into southern MN with its associated warm front lifting
north into the area. Despite the extensive low clouds north of
the boundary, an airmass change will occur as the boundary lifts
north with increasing dew points/temps. While a plume of elevated
instability will lift north through the afternoon/evening as lapse
rates steepen aloft, a pool of MLCAPE will spread north and east
more gradually and weaken ahead of the low/cold front this
evening/tonight.
After the initial warm advection storms, the general expectation is
for storms to develop late this afternoon closer to the triple point
in western IA/eastern NE/southwest MN spreading east through evening
and likely organizing into a linear band of storms by the time they
approach. HREF UH paintballs show clustering across western
IA/southern MN during the evening, with storms approaching the local
area by late evening (10-11 pm), weakening as they track east
into WI overnight. Scattered elevated storms also could form by
early to mid evening near the warm front in northern IA/southern
MN/northern WI as the low-level jet strengthens posing primarily a
hail threat given the strong low-level stability/capping in the
warm sector.
There remains some uncertainty in the evolution/strength of the
storms late this evening. RAP soundings show fairly stable/capped
low-levels despite the moistening/increasing MLCAPE through the
evening. The window for surface-based storms looks quite narrow,
focused right ahead of the approaching front. This is when the risk
for damaging winds or an isolated tornado would be maximized with
any bowing segments/mesovortices, especially across far
southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE
maximized over 1000 J/kg. Some severe weather risk could persist
into western WI, although buoyancy will be on the decline
overnight as storms move into this area. Despite the impressive
low-level shear, the low-level thermodynamic profiles and late
evening/overnight timing decreases confidence in the overall
threat, especially with eastward extent, but it will be an evening
to keep on eye on trends as storms begin to develop, given the
rapid airmass change as warm, moist air advects north.
Wednesday/Wednesday Night
Upper level closed low over the Northern Plains States lifts slowly
northeast into northern Minnesota Wednesday into Thursday. Several
pieces of energy rotate around the closed upper level low into the
Upper Mississippi River valley. Main surface front passes across the
forecast area early Wednesday morning. This will push the deeper
moisture transport/east of the forecast area during the day
Wednesday. However...with pieces of energy rotating around the upper
closed low...showers and potentially a few thunderstorms will linger
mainly along and east of the Mississippi River Wednesday afternoon.
Cooler temperatures will advect in behind the surface front and
allow for temperatures to remain nearly steady or fall into the
middle 40s to lower 50s by middle of Wednesday afternoon.
Thursday
Focus turns to the windy conditions across the forecast area
Thursday. Combination of pressure gradient tightening and winds
aloft mixing down to the surface will produce windy conditions
across the forecast area. Both of the NAM/GFS Bufkit soundings show
45 to 50 knots at the top of the mixed layer. Expect wind gusts to
be 40 to 50 miles per hour. Along with the windy
conditions...rain/snow showers will develop Thursday afternoon and
mainly over the northern half of the forecast area.
Friday through Tuesday
Main forecast concerns Friday through Tuesday are precipitation
chances Sunday into Monday. Upper level closed low/trough slowly
pulls east of the Upper Mississippi River valley and another
shortwave trough will track into the Northern Plains States this
weekend. The 12.12z deterministic GFS/ECMWF show some differences on
the strength with the shortwave trough. This will have impacts on
timing of precipitation chances. Depending on temperatures Sunday
into Monday...light snow will continue to be possible across much of
the forecast area. The deterministic models continue to show cooler
airmass filtering in with the shortwave trough and into early next
week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0
degrees celsius to minus 4 degrees celsius through the forecast
period. Temperatures will remain well below normal...with highs
mainly in the 40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Apr 12 2022
Gusty S/SE winds expected this afternoon ahead of a surface low. A
period of scattered showers/storms will occur during this
afternoon with IFR/MVFR ceilings developing. Although a few
storms are possible at KRST through mid-evening, the higher
chances for storms at KRST/KLSE look to be late evening into the
overnight hours as a cold front approaches. Some showers may
linger into Wednesday morning with winds shifting westerly. Given
the strong flow just off the surface, periods of LLWS are likely
late today into tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...Wind Advisory until 4 PM CDT this afternoon for MNZ086-087-094-
095.
IA...Wind Advisory until 4 PM CDT this afternoon for IAZ008>010-018-
019-029.
&&
DISCUSSION...DTJ/JM
AVIATION...JMHazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL WYATTVILLE 43.93N 91.80W
04/12/2022 E0.25 INCH WINONA MN PUBLIC
ALSO WIND GUSTS OF 45 MPH
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL GOODVIEW 44.07N 91.71W
04/12/2022 E0.25 INCH WINONA MN LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL ROLLINGSTONE 44.10N 91.82W
04/12/2022 U1.00 INCH WINONA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0306 PM HAIL 1 E WINONA 44.05N 91.64W
04/12/2022 U1.00 INCH WINONA MN PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0309 PM HAIL 3 SE WINONA 44.03N 91.61W
04/12/2022 U0.50 INCH WINONA MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL WINONA 44.05N 91.66W
04/12/2022 M1.00 INCH WINONA MN PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 SE WINONA 44.02N 91.63W
04/12/2022 U0.75 INCH WINONA MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special Weather Statement
National Weather Service La Crosse WI
319 PM CDT Tue Apr 12 2022
MNZ088-096-WIZ033-034-041-042-122045-
Winona MN-Houston MN-Jackson WI-Trempealeau WI-La Crosse WI-
Monroe WI-
319 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of southeastern Winona,
northern Houston, La Crosse, southwestern Jackson, northwestern
Monroe and southeastern Trempealeau Counties through 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brice Prairie, or 9 miles north of La Crescent, moving east at 70
mph.
HAZARD...Winds in excess of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
West Salem around 330 PM CDT.
Other locations impacted by this storm include North Side Of La
Crosse, Blue Bird Campground, New Hartford, Mindoro and Barre Mills.
This includes the following highways...
Interstate 90 in Minnesota between mile markers 259 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4374 9165 4396 9158 4415 9093 4384 9087
TIME...MOT...LOC 2018Z 252DEG 59KT 4397 9136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JARThe La Crosse radar (KARX), 29 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell in Galesville.
The automated weather observing equipment at the La Crosse airport measured a 67 mph gust.
Quarter sized hail fell northeast of Cataract.
Walnut sized hail was reported west of Warrens.
Quarter sized hail fell west of Monroe Center.
Quarter sized hail fell in New Rome.
Trees were blown down and blocked a road near Necedah.
The roof was blown off a barn near Tomah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018240, 1018259, 1018241, 1018245, 1018254, 1018247, 1018264, 1018250, 1018263, 1018615.